Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 85, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 28, 2005, 4:07 PM CDT for Lyon County, Morris County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2005, 4:07 PM CDT (21:07 UTC)
- Expired
- May 28, 2005, 4:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Lyon County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 282109
SVRTOP
KSC111-127-282145-
/O.NEW.KTOP.SV.W.0085.050528T2107Z-050528T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT SAT MAY 28 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS
SOUTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 445 PM CDT
* AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR COUNCIL GROVE LAKE...OR ABOUT 26 MILES
NORTHWEST OF EMPORIA...MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
DUNLAP...
BUSHONG...
ALLEN...
AMERICUS...
AT 402 PM CDT...A SPOTTER REPORTED NICKEL SIZE HAIL AT COUNCIL GROVE
LAKE.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3881 9650 3865 9662 3844 9620 3861 9607
3873 9637
$$2 follow-up statements
000
WWUS53 KTOP 282131
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT SAT MAY 28 2005
KSC127-282138-
/O.CAN.KTOP.SV.W.0085.000000T0000Z-050528T2145Z/
MORRIS-
428 PM CDT SAT MAY 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR MORRIS COUNTY HAS BEEN
CANCELLED...THE SEVERE THUNDERSTORM HAS EXITED THE COUNTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3871 9634 3853 9634 3845 9620 3858 9609
3873 9637
$$
KSC111-282145-
/O.CON.KTOP.SV.W.0085.000000T0000Z-050528T2145Z/
LYON-
428 PM CDT SAT MAY 28 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
NORTHWESTERN LYON COUNTY...
AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF BUSHONG...OR ABOUT
15 MILES NORTHWEST OF EMPORIA...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
AMERICUS AND RURAL AREAS OF NORTHERN LYON COUNTY.
AT 424 PM CDT...A STORM SPOTTER REPORTED PENNY SIZE HAIL 5 MILES
WEST OF BUSHONG ALONG THE LYON AND MORRIS COUNTY LINE.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3871 9634 3853 9634 3845 9620 3858 9609
3873 9637
$$000
WWUS53 KTOP 282145
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SAT MAY 28 2005
KSC111-282155-
/O.CAN.KTOP.SV.W.0085.000000T0000Z-050528T2145Z/
LYON-
445 PM CDT SAT MAY 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON COUNTY HAS
BEEN CANCELLED...
AT 445 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3871 9634 3853 9634 3845 9620 3858 9609
3873 9637
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:21 PM CDT, 46 minutes earlier.
Area forecast discussion, May 28, 3:21 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 321 PM CDT SAT MAY 28 2005 .DISCUSSION... IN THE SHORT TERM...CHANCES FOR PRECIP ARE THE MAIN CONCERN. LEFT OVER BOUNDARY FROM YESTERDAY WAS ORIENTED FROM NORTHWEST TO SOUTHEAST OVER NORTH CENTRAL KANSAS...GENERALLY FROM CNK TO JUNCTION CITY. THE BOUNDARY HAS BECOME ILL-DEFINED DUE TO THE ONGOING CONVECTION BUT CAN BE INFERRED TO BE IN A SIMILAR POSITION WITH SLN STILL SHOWING STRONG SW WINDS AND THE THUNDERSTORMS CONTINUING TO MOVE EAST ACROSS THE SAME AREAS. THIS BOUNDARY IS EXPECTED TO PINWHEEL NORTH ACROSS NORTHEAST KS THIS EVENING. AS THE LOW LEVEL JET INCREASES TONIGHT...THUNDERSTORMS SHOULD CONTINUE TO DEVELOP ALONG THE BOUNDARY WHERE CONVERGENCE AND ISENTROPIC LIFT WILL BE GREATEST. HAVE THEREFORE INCREASED POPS INTO THE LIKELY CATEGORY FOR TONIGHT NEAR THE NEB STATE LINE. ONLY HAVE SLIGHT CHANCE POPS ACROSS COFFEE AND ANDERSON COUNTIES WHERE THEY WILL BE FURTHER REMOVED FROM THE FORCING. THERE COULD BE A SEVERE THUNDERSTORM OR TWO...BUT AM NOT OVERLY EXCITED ABOUT WIDESPREAD SEVERE WEATHER. THE MAIN THREAT WILL BE LARGE HAIL...BUT 18Z RUC FORECAST SOUNDINGS ARE RATHER MODEST WITH MID LEVEL LAPSE RATES AND CAPE ONLY AROUND 500-1000 J/KG. CHANCES FOR PRECIP WILL CONTINUE THROUGH THE DAY SUNDAY. A COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA DURING THE DAY. THE GFS IS THE ONLY MODEL WITH THE SLOWER TIMING OF THE FRONT AND HAVE OPTED TO GO WITH A BLEND OF THE UKMET AND NAM FOR FRONTAL POSITIONING. THERE LOOKS TO BE ENOUGH MOISTURE AND LIFT AVAILABLE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP DURING THE DAY SUNDAY ALONG THE FRONT. HAVE INCREASED POPS TO AROUND 50% TO REFLECT THIS. HAVE KEPT LOWS FOR TONIGHT IN THE MID TO UPPER 50S TONIGHT THINKING THAT MOSTLY CLOUDY SKIES...SOUTHERLY WINDS AND INCREASING SURFACE DEWPOINTS WILL PREVENT LOWS FROM FALLING TO MUCH. IF THE BOUNDARY HANGS UP SOUTH OF THE STATE LINE...THEY COULD BE A LITTLE TO WARM JUST NORTH OF THE BOUNDARY. HIGHS TOMORROW SHOULD RANGE FROM AROUND 70 NEAR CNK WHERE THEY WILL BE BEHIND THE FRONT WITH PRECIP TO THE MID 70S FROM TOP TO EMP AHEAD OF THE FRONT EARLY IN THE DAY. IF PRECIP IS ONGOING IN THE MORNING AND LOOKING LIKE IT COULD CONTINUE FOR A GOOD PORTION OF THE DAY...HIGHS MAY NEED TO BE LOWERED BEHIND THE FRONT. CLOUDS AND PRECIP HAVE DONE A NUMBER ON KEEPING HIGHS WELL BELOW NORMAL THE PAST COUPLE DAYS. BY SUNDAY EVENING THE SURFACE FRONT WILL BE MOVING SOUTHEAST FROM THE AREA AS A H500 WAVE MOVES INTO MISSOURI. THIS WILL END THE RISK OF RAINFALL AFTER MIDNIGHT. DRY AIR WILL CONTINUE ON NORTH WINDS MONDAY/MONDAY NIGHT BEFORE WINDS GO NEARLY CALM UNDER SURFACE RIDGE AT 12Z TUESDAY. SOUTHEAST WINDS ON TUESDAY WILL BEGIN TO RETURN A LIMITED AMOUNT OF MOISTURE. ENOUGH MAY BE AVAILABLE BY TUESDAY AFTERNOON ACROSS THE NORTHCENTRAL COUNTIES TO INTERACT WITH A WEAK H500 SHORTWAVE TO PRODUCE A SLIGHT CHANCE FOR THUNDERSTORMS. WEDNESDAY THROUGH SATURDAY...BETTER AGREEMENT WITH GLOBAL MODELS THROUGH WEDNESDAY...BUT AFTER THAT EACH MODEL PICKS UP VARIOUS SHORTWAVES IN THE WESTERLY FLOW TO AMPLIFY. MAIN CONSENSUS SEEMS TO CREATE A CLOSED LOW IN THE NORTHERN MOUNTAINS THURSDAY AND OPEN IT INTO THE NORTHERN PLAINS/SOUTHERN CANADA FRIDAY. MEANWHILE THERE IS A WEAK CUTOFF LOW OVER BAJA THAT MAY EJECT INTO THE SOUTHERN PLAINS TOWARD NEXT WEEKEND. HAD A HARD DECIDING PRECIP TIMING AND SURFACE FRONTAL PLACEMENT FOR THIS PERIOD. DECIDED TO CONTINUE LOW POPS ON WEDNESDAY BEFORE ENDING AFTER 06Z THURSDAY AS THE SURFACE FRONT CONTINUES TO THE SOUTH. WILL LEAVE THURSDAY DRY BEFORE RE-INTRODUCING LOW POPS FRIDAY NIGHT THROUGH SATURDAY AS THE SURFACE FRONT WASHES OUT OR DRIFTS BACK NORTH. DESPITE MODEL CONFUSION...GLOBALS ARE TRYING TO ESTABLISH A GOOD SOUTHWEST H500 FLOW BY LATE NEXT WEEKEND. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, May 28, 5:00 AM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 500 AM CDT SAT MAY 28 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-291000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 500 AM CDT SAT MAY 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. A SEVERE THUNDERSTORM IS POSSIBLE WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THE CHANCE OF THUNDERSTORMS WILL INCREASE OVERNIGHT...ESPECIALLY ALONG THE KANSAS NEBRASKA BORDER WHERE LARGE HAIL AND DAMAGING WINDS ARE AGAIN POSSIBLE. THESE THUNDERSTORMS WILL BE THE RESULT OF AN UPPER LEVEL DISTURBANCE INTERACTING WITH INCREASING MOISTURE MOVING NORTHWARD FROM THE SOUTHERN PLAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL CONTINUE ON INTO SUNDAY...AND THEN ANOTHER CHANCE WILL COME AROUND FOR TUESDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON OVER NORTH CENTRAL KANSAS...AND DURING THE EVENING HOURS IN THE NORTH CENTRAL AND NORTHEAST. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, May 28, 2:38 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 238 PM CDT SAT MAY 28 2005 KSZ008-020-034-035-290300- CLOUD-DICKINSON-OTTAWA-REPUBLIC- INCLUDING THE CITIES OF...ABILENE AND CONCORDIA 238 PM CDT SAT MAY 28 2005 SEVERE THUNDERSTORM WATCH NUMBER 340 IS IN EFFECT UNTIL 1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC CLOUD OTTAWA DICKINSON SOME CITIES IN THE WATCH ARE... ABILENE CONCORDIA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.